West Virginia, 2003Flash Flood in West Virginia, May 9, 2003
May 9, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 9, 5:08 AM EST, 5 hours 2 minutes earlier.
Area forecast discussion, May 9, 5:08 AM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 AM EDT FRI MAY 9 2003
SENDING OUT AN UPDATE TO UP POPS TO LIKELY AND INCLUDE MENTION OF
HEAVY RAIN AND DAMAGING WINDS.
.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
RRR
Hazardous weather outlook, May 9, 4:10 AM EST, 6 hours before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE
DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS
CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.
THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.
AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY SUNDAY.
SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE
STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE
THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO
BE FREQUENT CLOUD TO GROUND LIGHTNING.
A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS
TODAY AND TONIGHT.
In the hours before
Special weather statement, May 9, 8:48 AM EST, 1 hour 22 minutes before
OHZ059-PAZ031-032-WVZ004-012-021-022-091500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 AM EDT FRI MAY 9 2003
SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS...HAVE PUT DOWN
A LITTLE OVER AN INCH OF RAIN IN MUCH OF THE AREA. THIS AMOUNT OF
RAIN CAN CAUSE LOW LAND AND STREET FLOODING. THE HEAVIEST RAIN WILL
MOVE OUT OF THE AREA BETWEEN 10:30 AND 11:00 AM.
Flash Flood, Monongalia
- When
- May 9, 10:10 AM EST to 11:30 AM EST
- Where
- Monongalia County, 10 mi SW of Morgantown
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.630, -80.046 (the zone’s center; the record gives no point)
Scotts Run and other creeks caused flooding southwest of Morgantown, closing Rock Mine Rd, Mason Dixon Rd, and Dogwood Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Hail and Damaging Winds in Virginia, May 9, 20031 death · 1 injured · $785,000 · 1.75 in hail · 23 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Heavy Rain in Missouri, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in Virginia, May 9, 2003$100,000 · F1 · 19 events
- Tornadoes and Hail in North Carolina, May 9, 2003$400,000 · F0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358387.